welcome redditors!to snoo-finity ... and beyond!
Welcome to davidw's page.
Contributor score: 12
School:


Comments ...

 +0  (nbme24#33)

Is this found in other resources other then Pub med articles?





Subcomments ...

submitted by ameanolacid(12),

Atherosclerosis is the MOST common cause of renal artery stenosis...with fibromuscular dysplasia being the SECOND most common cause (even though it is tempting to choose this option considering the patient's demographic).

xxabi  Is there a situation where you would pick fibromuscular dysplasia over atherosclerosis if given both options? Thanks for your help! +2  
baconpies  Atherosclerosis affects PROXIMAL 1/3 of renal artery Fibromuscular dysplasia affects DISTAL 2/3 of renal artery +11  
gonyyong  Why is there ↓ size in both kidneys? This threw me off +  
kateinwonderland  @gonyyong : Maybe because narrowed renal a. d/t atherosclerosis led to renal hypoperfusion and decrease in size? +  
drdre  Fibromuscular dysplasia occurs in young females according to Sattar Pg 67, 2018. +2  
davidw  Normally you will see Fibromuscular dysplasia in a young female 18-35 with high or resistant hypertension. She is older has a history type II DM predispose you to vascular disease and normal to moderate elevation in BP +1  


davidw  If the Infarct was on the right side they you would have a decrease in PCWP +  
usmile1  yes exactly. Cardiogenic shock always has decreased CO and increased SVR. PCWP is the tricky part. If its right sided, there isn't enough blood making it to the LA (which is what PCWP measures) thus PCWP would decrease. If it is left sided, as indicated in this question by the crackles in the lungs, the blood is backing up in the left side of the heart so the PCWP would go up. +1  


submitted by welpdedelp(74),

No diet deficiency, the patient had excess carotene due to his diet

sympathetikey  Would never have thought of that. Thanks +2  
medschul  that's messed up dog +3  
hpkrazydesi  Excess carotene in what way? sorry if thats a stupid question +  
davidw  this is directly from Goljan "Dietary β-carotenes and retinol esters are sources of retinol. β-carotenes are converted into retinol. (a) Increased β-carotenes in the diet cause the skin to turn yellow (hypercarotenemia). Sclera remains white, whereas in jaundice the sclera is yellow, which can be used to distinguish the two conditions. (c) Vitamin toxicity does not occur with an increase in serum carotene" +2  
davidw  β-Carotenes are present in dark-green and yellow vegetables. +  
hyperfukus  ohhhh hellllll no +  
dashou19  When I was a little kid, I like to eat oranges, like I could eat 10 oranges at once, and after a few days, I could tell that I turned yellow... +  


submitted by welpdedelp(74),

No diet deficiency, the patient had excess carotene due to his diet

sympathetikey  Would never have thought of that. Thanks +2  
medschul  that's messed up dog +3  
hpkrazydesi  Excess carotene in what way? sorry if thats a stupid question +  
davidw  this is directly from Goljan "Dietary β-carotenes and retinol esters are sources of retinol. β-carotenes are converted into retinol. (a) Increased β-carotenes in the diet cause the skin to turn yellow (hypercarotenemia). Sclera remains white, whereas in jaundice the sclera is yellow, which can be used to distinguish the two conditions. (c) Vitamin toxicity does not occur with an increase in serum carotene" +2  
davidw  β-Carotenes are present in dark-green and yellow vegetables. +  
hyperfukus  ohhhh hellllll no +  
dashou19  When I was a little kid, I like to eat oranges, like I could eat 10 oranges at once, and after a few days, I could tell that I turned yellow... +  


submitted by dr.xx(47),

SSRIs produce a sustained increase in extracellular 5-HT in the dorsal raphe (DR), and this leads to autoinhibition of serotonergic neurons.

http://jgp.rupress.org/content/145/4/257

davidw  Pg 483 in firstaid has a good table of where the neurotransmitters work +1  


submitted by mousie(83),

help with this one please.... is this because he has hyperTG AND Cholesterol AND chylomicrons.. only LL deficiency would explain all of these findings? I chose LDL R deficiency because I guess I though it would cause all of them to increase but is this type of deficiency only associated with high LDL?

sympathetikey  First off, do yourself a favor and check this out - https://www.youtube.com/watch?v=NJYNf-Jcclo The LDL receptor is found on peripheral tissues. It recognizes B100 on LDL, IDL, and VLDL (secreted from the liver). Therefore, an issue with that would cause an increase in those, but mainly LDL. Since in this question we see that Triglycerides and Chylomicrons are elevated, that points towards a different problem. That problem is in the Lipoprotein Lipase receptor. This is the receptor that allows tissues to degrade TGs in Chylomicrons. So, if it's not working, you get increased TGs and Chylomicrons. Additionally, you get eruptive xanthomas, which are the yellow white papules the question refers to. +4  
davidw  There is much easier way go to page 94 in first aid. This kid has Type 1 Hyper-Chylomicronemia which is I) Increased Chylomicrons, Increase TG and Increased Cholesterol. It can be either Lipoprotein Lipase or Apolipoprotein CII Deficiency +6  
bulgaine  The video sympathetikey referred to only mentions pancreatitis in type IV but according to page 94 of FA 2019 it is also present in type I Hyper-chylomicronemia which is what the question stem is referring to with the abdominal pain, vomiting and increased amylase activity +  
dentist  thats not the only difference in that video.... +  


Skin provides insulation and prevents heat loss. This patient's body will compensate for increased rate of heat loss by increasing metabolic rate.

davidw  This is directly from Goljan I) Hypovolemic shock may occur due to loss of plasma from the burn surface (refer to Chapter 5). • Loss of protein from the plasma loss may result in generalized pitting edema. II) Infection of the wound site and sepsis may occur. (a) Sepsis due to Pseudomonas aeruginosa is the most common cause of infection in burn patients. (b) Other pathogens include methicillin-resistant S. aureus and Candida species. (3) Curling ulcers may occur in the proximal duodenum (refer to Chapter 18). (4) Hypermetabolic syndrome may occur if >40% of the body surface is burned. +1  
yex  Can someone explain why is it not increased ECF? +  
charcot_bouchard  i picked same. Increased ECF but cant remember why. Can you explain WHY it is increased ECF? what was ur reasoning +1  
isotopes  Burns would lead to a decrease in ECF because the protection from fluid loss is absent; it can lead to shock. :) +  
tinydoc  My reasoning behind picking ↑ ECV was that your losing fluid but not electrolytes with the burn ⇒ the ecv would have increased osmolarity, so the fluid from the ICV would be pushed the the ECV. It made sense to me at the time. I guess technically its wrong because the loss of fluids and the gain of fluids would amount to pretty much the same thing. But the insulation and heat loss thing makes sense I guess. +  
yex  Increased ECF, bc I was thinking about the edema formation.... :-/ +  
atbangura  I picked increased ECF because burns increase the capillary permeability coefficient, but now that I am going over it I realized that increasing the permeability would only transfer plasma volume to the interstitial volume, which are both a part of the ECF so therefore ECF would not change. SMH +  


submitted by mcl(218),

Patient with bilateral renal artery bruits and hypertension will for sure have activation of RAS system and therefore increase in angiotensin.

Although pheochromocytoma and consequent elevated catecholamines can increase blood pressure, symptoms are typically episodic and renal bruits are not likely to be heard. Elevated levels of serotonin can also cause hypertension, but we would also expect to see flushing; also, there is nothing in the stem to indicate patient is taking SSRIs or something else that could predispose her to elevated levels of serotonin. Elevated levels of thyroid hormone could also give patient hypertension, but we would also expect other signs of hyperthyroidism (tremors, weight loss, etc.).

I was a little confused if EPO would be elevated -- if there is stenosis of renal arteries (as indicated by the bruits) the kidneys could also detect this as hypoxia and ramp up production of EPO. However, I ended up going with angiotensin since it seemed more "concrete" to me that RAS would be up. Does anyone know why it's not EPO?

brise  Wouldn't that be more long term? +1  
sugaplum  I think Epo would indicate Rcc or renal failure, she seems like she has "just" refractory HTN, and no other sx to indicate anemia. +  
davidw  She has Fibromuscular dysplasia which should be in your differential for a young female with hypertension ( along with Conns syndrome and pheochromocytoma). it typically causes stenosis and aneurism formation of the renal arteries leading to elevated renin. +1